Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Is it safe to take hydrochlorothiazide 25mg along with potassium cl 20meq er for hbp?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 212 Questions
Hey I went to the Er and my blood pressure was pretty high and the doc diagnose me with High Blood pressure. He gave me a water pill which it hydrochlorothiazide 25mg once a day along with Potassium Cl 20Meq Er tablets and I was told it may cause ER in my sex life is it any thing I can switch to that doesn't have that effect are is it that common in the first place. Thanks
Posted Sat, 12 Jan 2013 in Hypertension and Heart Disease
Answered by Dr. Stephen Christensen 3 hours later
Hello. I'm Dr. Christensen.
I'm sorry you're having problems with your blood pressure. Since you're a bit young to develop hypertension (high blood pressure), I presume your doctor will be running some tests to see if there's a correctable underlying cause for this condition. (The overwhelming majority of patients with hypertension have "idiopathic" or "essential" hypertension, which doesn't have an identifiable underlying cause, but it's important to make sure there's no other cause when a young person develops high blood pressure.)
Most antihypertensive medications can cause erectile dysfunction or loss of libido in male patients. Depending on the study you read, anywhere from 10 to 30% of men taking hydrochlorothiazide develop ED. However, a lot of these men develop ED due to their hypertension, which damages the blood vessels that are needed for getting an erection. So the medications aren't the real cause of the ED in many cases.
For the time being, it's more important to get your blood pressure controlled, because uncontrolled hypertension increases your risk for heart attack, stroke, heart failure, and kidney failure, in addition to possibly causing ED. Besides, there's a good chance you won't develop ED while taking hydrochlorothiazide, and if you do, that's when you can discuss changing medications with your doctor.
I hope that answers your question. I'll be available if you have additional concerns, but it's important that you follow up with your regular doctor to determine whether you need additional workup for your hypertension. He/she can also explore the issue of ED a bit further and offer alternatives for controlling your blood pressure, such as avoiding salt, limiting alcohol consumption to one or two drinks daily, dealing with stress, and so on.
Good luck!
Above answer was peer-reviewed by
Follow-up: Is it safe to take hydrochlorothiazide 25mg along with potassium cl 20meq er for hbp? 9 hours later
Thanks doc and I'm sure it's from eating fast foods and sodas so I'm stopping that and I'm quite overweight so I know what I have to change.. With exercise and eating habits do think its possible to get taken off of the meds
Answered by Dr. Stephen Christensen 10 hours later
With lifestyle changes (weight loss, salt restriction, regular exercise, etc.), many patients are able to discontinue their medications, at least for a time. (We all tend to get a little more hypertensive as we age.)
One issue I forgot to mention before is recreational drugs: a lot of these agents -- cocaine and amphetamines, for example -- will trigger hypertension. Overloading on caffeine can bump blood pressure in some people, too, at least in the acute phase (e.g., taking several No-Doz to stay awake). Physicians sometimes forget to ask about these possibilities.
In any event, congratulations on your decision to take control of your health. I hope things go well!
Above answer was peer-reviewed by
Follow-up: Is it safe to take hydrochlorothiazide 25mg along with potassium cl 20meq er for hbp? 31 minutes later
Thanks doc means a lot I'm motivated to over come this challenge.. And when u mention the drugs could canibus aka weed cause that also not to be rude at all doc just curious
Answered by Dr. Stephen Christensen 21 minutes later
Cannabis has mixed effects on blood pressure. For first-time or infrequent users, cannabis can increase both blood pressure and heart rate. However, regular use quickly leads to tolerance, and your blood pressure may even drop below your usual baseline if you smoke on a daily basis. (In fact, cannabis is sometimes recommended for people with hypertension.) If you smoke regularly and suddenly stop, your blood pressure can spike for a few days.
In short, cannabis could increase your blood pressure, depending on how often you use it and how long it had been since you last used when your blood pressure was checked.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor